Alert archive / Indiana / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 3, 2014, 3:51 PM CDT for 6 counties in Indiana; Daviess County, Henderson County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2014, 3:51 PM CDT (20:51 UTC)
- Expired
- Apr 3, 2014, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Daviess County, KY, Henderson County, KY
The radar
The Evansville,IN radar (KVWX), 45 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 4:03 PM CDT | FLASH FLOOD | Stanley, KY | SIDE STREET FLOODED. CARS TURNING AROUND. |
| Apr 3, 5:14 PM CDT | FLASH FLOOD | Evansville, IN | WATER FLOWING OVER NUMEROUS ROADS IN TOWN. DITCHES OVERFLOWING. CREEKS AT BANKFULL. |
| Apr 3, 5:22 PM CDT | HEAVY RAIN 5.1 | 4 E Evansville, IN | SINCE 11 PM WEDNESDAY NIGHT. |
| Apr 3, 5:47 PM CDT | FLASH FLOOD | Rockport, IN | EXTENSIVE MINOR STREET FLOODING...ROCKPORT CITY PARK HAS SIGNIFICANT FLOODING. STORM TOTAL RAINFALL IS 4.75 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
709
WGUS53 KPAH 032051
FFWPAH
INC051-125-129-147-163-173-KYC059-101-032345-
/O.NEW.KPAH.FF.W.0006.140403T2051Z-140403T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT THU APR 3 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GIBSON COUNTY IN SOUTHWEST INDIANA...
PIKE COUNTY IN SOUTHWEST INDIANA...
POSEY COUNTY IN SOUTHWEST INDIANA...
SPENCER COUNTY IN SOUTHWEST INDIANA...
VANDERBURGH COUNTY IN SOUTHWEST INDIANA...
WARRICK COUNTY IN SOUTHWEST INDIANA...
DAVIESS COUNTY IN NORTHWEST KENTUCKY...
HENDERSON COUNTY IN NORTHWEST KENTUCKY...
* UNTIL 645 PM CDT.
* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM MORE THUNDERSTORMS MOVING OVER THE WARNED
AREA. NUMEROUS CREEKS...STREAMS...AND ROADWAYS ARE ALREADY FLOODED
OR ALMOST FLOODED AND THESE ADDITIONAL RAINS WILL BE IMMEDIATE
RUNOFF THAT WILL RESULT IN WIDESPREAD FLASH FLOODING.
* LOCATIONS IN THE WARNED AREA INCLUDE...
MELODY HILL...EVANSVILLE...CHANDLER...BOONVILLE...FORT BRANCH...
OAKLAND CITY...PRINCETON...PETERSBURG...KASSON...DARMSTADT...
HAUBSTADT...LYNNVILLE...BLAIRSVILLE...FOLSOMVILLE...CYNTHIANA...
POSEYVILLE...OWENSVILLE...NEW HARMONY...DALE AND SANTA CLAUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3790 8698 3791 8692 3780 8682 3767 8681
3756 8703 3768 8740 3764 8773 3776 8776
3790 8793 3782 8790 3781 8791 3789 8807
3789 8802 3792 8807 3837 8781 3852 8754
3853 8709 3821 8707 3821 8678 3800 8676
$$1 follow-up statement
503
WGUS73 KPAH 032218
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT THU APR 3 2014
INC051-125-129-147-163-173-KYC059-101-032345-
/O.CON.KPAH.FF.W.0006.000000T0000Z-140403T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VANDERBURGH IN-SPENCER IN-POSEY IN-PIKE IN-GIBSON IN-WARRICK IN-
DAVIESS KY-HENDERSON KY-
518 PM CDT THU APR 3 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
WARRICK...GIBSON...PIKE...POSEY...SPENCER AND VANDERBURGH COUNTIES IN
SOUTHWEST INDIANA...AND HENDERSON AND DAVIESS COUNTIES IN NORTHWEST
KENTUCKY...
AT 513 PM CDT...TRAINED SPOTTERS REPORTED THUNDERSTORMS PRODUCING
FLASH FLOODING OVER THE WARNED AREA.
SPOTTERS IN EVANSVILLE ARE REPORTING THAT MANY CREEKS ARE AT
BANKFULL...DITCHES ARE OVERFLOWING AND WATER IS FLOWING OVER MANY
ROADS. OVER THE PAST HOUR THE HEAVIEST RAIN HAS BEEN RIGHT ALONG THE
OHIO RIVER AND THIS IS EXPECTED TO CONTINUE THROUGH 630 PM. RAIN
SHOULD BE DECREASING SOMEWHAT ALONG AND NORTH OF I-64 IN SOUTHERN
INDIANA.
LOCATIONS IN THE WARNED AREA INCLUDE KASSON...FOLSOMVILLE...
BLAIRSVILLE...WINSLOW...SANTA CLAUS...PRINCETON...POSEYVILLE...
PETERSBURG...PATOKA...OWENSVILLE...OAKLAND CITY...NEW HARMONY...
MELODY HILL...LYNNVILLE...HAUBSTADT...FORT BRANCH...EVANSVILLE...
DARMSTADT...DALE...CYNTHIANA...CHANDLER AND BOONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3790 8698 3791 8692 3780 8682 3767 8681
3756 8703 3768 8740 3764 8773 3776 8776
3790 8793 3782 8790 3781 8791 3789 8807
3789 8802 3792 8807 3837 8781 3852 8754
3853 8709 3821 8707 3821 8678 3800 8676
$$
PSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 2:52 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 3, 2:52 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 252 PM CDT Thu Apr 3 2014 .SHORT TERM /Tonight through Saturday night/... Issued at 250 PM CDT Thu Apr 3 2014 Main concern in the short term is severe weather and flooding potential tonight. Over the past 24 hours...three convective complexes have affected parts of the forecast area. These complexes were forecast very poorly by the models...including the high res mesoscale models. Based on the poor track record of the models...there is not a high degree of confidence in the evolution of convection tonight. Widespread convection earlier today stabilized much of southern Illinois...southwest Indiana...and northwest Kentucky. To the south of this activity...SPC objective analysis charts indicate surface based capes from 1000 to 2000 j/kg as of 19z...but also some convective inhibition. NAM/RAP model soundings indicate a warm layer around 750 to 800 mb that may be capping development. This warm layer will erode this evening...but then lapse rates below 850 mb become poor. By 04z widespread convection will develop or move into the forecast area as a potent 500 mb shortwave over the Plains lifts northeast...producing strong deep layer forcing in a very moist environment. RAP forecast soundings indicate the low level jet will increase to 60 knots as it shifts east to the Mississippi River around or shortly after 00z. In general...shear profiles and hodographs will become more favorable for supercells by 00z...especially west of the Kentucky Lake region. The potential limiting factor will be low to mid level lapse rates...as noted above. Wind fields will become more unidirectional late this evening...as evidenced by curved hodographs becoming more straight line. This will result in a transition to a linear /qlcs/ storm mode...with damaging straight line winds the primary threat. Isolated qlcs tornadoes will be possible. Convective complexes over the past 24 hours have produced locally heavy rainfall...leading to some isolated flash flooding. With a strong low level jet and unseasonably moist air mass in place...there is a potential for more heavy rain. A Flash Flood Watch has been issued to address this potential. These complexes have missed most of southeast Missouri...so that area was not included in the watch. The cold front will exit the khop/kevv areas by 12z...bringing an end to all activity. There may be considerable instability cu/stratocu during the day...per gfs and nam model soundings. Temps will generally remain steady in the 50s with gusty northwest winds. Friday night through Saturday night will be mainly clear and cool with some potential for frost in the early morning hours. Surface high pressure will pass over or just north of the forecast area on Saturday. .LONG TERM /Sunday through Thursday/... Issued at 250 PM CDT Thu Apr 3 2014 The next weather system takes shape to our south Sunday, and for at least the second consecutive day, moves in with pcpn Sunday night and extends that at least through part of early next week. This happens as a broad long wave trof carves out across the eastern half of the country, with us in the cool/damp flow underneath. We'll go ahead and accept the allblended pops for the Sunday night through Tuesday time period, focusing on the best chance time period Sunday night as the system lifts out. Elevated instability there continues to support the isolated mention of thunder we inherited, so we kept it. Temps remain in balance with consistently forecast highs in the upper 50s to lower 60s, and lows in the upper 30s to 40s. These represent values some 10 degrees or more below climo norms for this time of year...though some hint at warming a little toward the end of the period is noted. && .AVIATION... Issued at 250 PM CDT Thu Apr 3 2014 Active convection will take low VFR or MVFR conditions to temporary IFR conditions. Cold frontal passage tonight will mark most restrictive flight conditions, with severe weather possible from late afternoon til system passes. Strong gusty southerlies ahead of the system will shift to the west late tonight after its passage. Clouds should disperse tomorrow morning and return to VFR flight conditions in the wake of the system's departure. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLASH FLOOD WATCH through Friday morning FOR KYZ001>022. MO...FLASH FLOOD WATCH through Friday morning FOR MOZ076-087-111-112. IL...FLASH FLOOD WATCH through Friday morning FOR ILZ075>078-080>094. IN...FLASH FLOOD WATCH through Friday morning FOR INZ081-082-085>088. && SHORT TERM...MY LONG TERM....DH AVIATION...DH
Hazardous weather outlook, Apr 3, 9:14 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 914 AM CDT THU APR 3 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 914 AM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST ACROSS THE ENTIRE REGION TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE. THE BEST CHANCE TIME PERIOD FOR SEVERE WEATHER IS LATER TODAY AND TONIGHT...WHEN THE COLD FRONT MAKES ITS APPROACH AND PASSAGE. IN ADDITION...HIGH PRECIPITABLE WATER VALUES MEANS THUNDERSTORMS ARE VERY EFFICIENT RAIN PRODUCERS TODAY AND TONIGHT. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR ARE OCCURRING AND REPEATING OVER THE SAME AREAS IN MANY INSTANCES. WITH MORE HEAVY RAIN ON THE WAY...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE QUAD STATE...INCLUDING THE SOUTHEAST MISSOURI COUNTIES ALONG THE MISSISSIPPI RIVER...AND EXTENDING EASTWARD TO INCLUDE ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE STORMS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... FLOOD AND SEVERE WEATHER REPORTS ARE ENCOURAGED TODAY AND TONIGHT WITH SPOTTER ACTIVATION.
In the hours before
Local storm report, Apr 3, 10:45 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 AM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM HEAVY RAIN ZEIGLER 37.90N 89.05W
04/03/2014 E2.00 INCH FRANKLIN IL TRAINED SPOTTER
BETWEEN 2.00 AND 2.24 INCHES OF RAIN RECORDED
&&
DLLLocal storm report, Apr 3, 10:47 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 AM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM FLASH FLOOD CARMI 38.09N 88.17W
04/03/2014 WHITE IL TRAINED SPOTTER
NUMEROUS ROADS HAVE RUNNING WATER MOVING ACROSS THEM.
THIS INCLUDES MUCH OF THE COUNTY.
&&
DLLLocal storm report, Apr 3, 11:50 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM FLASH FLOOD ELDORADO 37.81N 88.44W
04/03/2014 SALINE IL TRAINED SPOTTER
WATER FLOWING OVER SEVERAL ROADS IN THE CITY LIMITS
&&
DLLLocal storm report, Apr 3, 1:29 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM FLASH FLOOD SORGHO 37.75N 87.25W
04/03/2014 DAVIESS KY TRAINED SPOTTER
NUMEROUS ROADS UNDERWATER THROUGHOUT THE COUNTY
&&
DLLLocal storm report, Apr 3, 1:30 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HEAVY RAIN NEWBURGH 37.95N 87.40W
04/03/2014 E1.50 INCH WARRICK IN TRAINED SPOTTER
&&
DLLLocal storm report, Apr 3, 3:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG 2 WNW CARMI 38.10N 88.21W
04/03/2014 WHITE IL EMERGENCY MNGR
GROVE OF PINE TREES BROKEN OR BLOWN DOWN. ROOF LIFTED AND
PARTIALLY DISPLACED ON A HOUSE, PART OF A MACHINE SHED
ROOF BLOWN OFF WITH DOORS BLOWN IN. A GARAGE WAS BLOWN
MOSTLY DOWN. SOME DEBRIS BLOWN AT LEAST 1/2 MILE AWAY.
&&
RICKSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:17 AM CDT | Flash Flood Watch | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 22 hr |
| Apr 3, 9:33 AM CDT | Flash Flood Warning | PAH | Posey, Vanderburgh | 3 hr |
| Apr 3, 9:52 AM CDT | Areal Flood Advisory | PAH | Pike, Spencer, Warrick | 3 hr |
| Apr 3, 12:49 PM CDT | Areal Flood Advisory | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 3 hr |
| Apr 3, 1:01 PM CDT | Flash Flood Warning | PAH | Spencer | 119 min |
| Apr 3, 6:44 PM CDT | Flash Flood Warning | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 12 hr |
| Apr 2, 7:54 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 36 min |
| Apr 2, 8:14 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 31 min |
| Apr 2, 8:39 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 21 min |
| Apr 3, 10:40 AM CDT | Areal Flood Advisory | PAH | Crittenden, Livingston, McLean, Webster | 3 hr |
| Apr 3, 12:31 PM CDT | Areal Flood Advisory | PAH | Henderson, Union | 3 hr |
| Apr 3, 4:34 PM CDT | Areal Flood Advisory | PAH | Union | 116 min |
| Apr 3, 5:36 PM CDT | Flash Flood Warning | PAH | Union, Webster | 3 hr |
| Apr 3, 6:10 PM CDT | Flash Flood Warning | PAH | Hopkins, McLean | 110 min |
Nearby
Flash Flood Warnings in Indiana, 2014Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.